Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 79, NWS Hastings, NE

June 22, 2021Merrick County, Nance County, Polk County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 22, 2021, 7:28 PM CDT for Merrick County, Nance County, Polk County, Nebraska. It was in force for 47 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2021, 7:28 PM CDT (00:28 UTC)
Expired
Jun 22, 2021, 8:15 PM CDT
In force
47 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Merrick County, NE, Nance County, NE, Polk County, NE

The radar

The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:30 PM CDTTSTM WND DMGGenoa, NEREPORTS OF TREE BRANCHES DOWNED IN GENOA. WIND GUST REPORTS RECEIVED WERE AROUND 75 MPH. REPORT OF A SHED DAMAGED EAST OF GENOA, EXACT LOCATION UNKNOWN AT THIS TIME. NICKEL SIZE HAIL WAS ALSO REPORTED IN GENOA.
Jun 22, 7:30 PM CDTHAIL 13 N Genoa, NEQUARTER SIZE HAIL FALLING AT THIS TIME. WIND GUSTS ESTIMATED TO BE 50-60 MPH AT TIMES.
Jun 22, 8:08 PM CDTHAIL 14 W Osceola, NE
Jun 22, 8:09 PM CDTHAIL 1.75Osceola, NEHAIL UP TO THE SIZE OF GOLF BALLS WAS REPORTED ON THE NORTH SIDE OF TOWN.
Jun 22, 8:09 PM CDTHAIL 2Osceola, NECORRECTS PREVIOUS HAIL REPORT FROM OSCEOLA. UPON FURTHER REVIEW OBSERVER FOUND SOME HAIL TO AT LEAST 2 INCH DIAMETER ON THE NORTH SIDE OF TOWN.
Jun 22, 8:10 PM CDTHAIL 11 S Osceola, NEONGOING ON THE SOUTH SIDE OF OSCEOLA.
Jun 22, 8:13 PM CDTHAIL 1.253 N Stromsburg, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 4:49 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2740 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

387 
WUUS53 KGID 230028
SVRGID
NEC121-125-143-230115-
/O.NEW.KGID.SV.W.0079.210623T0028Z-210623T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
728 PM CDT Tue Jun 22 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Nance County in central Nebraska...
  Northeastern Merrick County in central Nebraska...
  Central Polk County in east central Nebraska...

* Until 815 PM CDT.

* At 728 PM CDT, a severe thunderstorm was located near Genoa, or 17
  miles west of Columbus, moving south at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Silver Creek around 740 PM CDT.

Other locations in the path of this severe thunderstorm include
Osceola and Shelby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4111 9769 4152 9782 4153 9778 4153 9771
      4140 9770 4139 9760 4133 9760 4134 9757
      4136 9752 4136 9746 4122 9737
TIME...MOT...LOC 0028Z 338DEG 29KT 4140 9768 

HAIL...1.50IN
WIND...60MPH
 
$$

JCB
2 follow-up statements
352 
WWUS53 KGID 230042
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
742 PM CDT Tue Jun 22 2021

NEC121-125-143-230115-
/O.CON.KGID.SV.W.0079.000000T0000Z-210623T0115Z/
Nance NE-Merrick NE-Polk NE-
742 PM CDT Tue Jun 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EAST CENTRAL NANCE...NORTHEASTERN MERRICK AND CENTRAL POLK
COUNTIES...

At 741 PM CDT, a severe thunderstorm was located over Silver Creek,
or 16 miles southwest of Columbus, moving southeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Osceola and Shelby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4111 9769 4141 9778 4141 9770 4140 9770
      4139 9760 4133 9760 4134 9757 4136 9752
      4136 9746 4122 9737
TIME...MOT...LOC 0041Z 333DEG 23KT 4131 9762 

HAIL...1.75IN
WIND...60MPH
 
$$

JCB
523 
WWUS53 KGID 230053
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
753 PM CDT Tue Jun 22 2021

NEC121-125-143-230115-
/O.CON.KGID.SV.W.0079.000000T0000Z-210623T0115Z/
Nance NE-Merrick NE-Polk NE-
753 PM CDT Tue Jun 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EAST CENTRAL NANCE...NORTHEASTERN MERRICK AND CENTRAL POLK
COUNTIES...

At 753 PM CDT, a severe thunderstorm was located near Silver Creek, 
or 20 miles southwest of Columbus, moving south at 45 mph. 

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  Osceola around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4111 9769 4135 9776 4139 9770 4139 9760
      4133 9760 4134 9757 4136 9752 4136 9746
      4122 9737
TIME...MOT...LOC 0053Z 358DEG 39KT 4126 9768 

HAIL...1.75IN
WIND...70MPH
 
$$

JCB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:28 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 22, 6:28 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
628 PM CDT Tue Jun 22 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 257 PM CDT Tue Jun 22 2021

Water-vapor satellite imagery shows the area in broad
northwesterly flow aloft, with visible satellite showing
scattered cumulus developing over north-central and northeast
Nebraska. This will be the area to watch for convective initiation
over the next few hours. Any storms that develop in this area
should push south-southeastward through the evening. Latest CAM
guidance has been trending farther east, but northeastern portions
of the forecast area could still be impacted by thunderstorms
this evening.

Mesoanalysis currently shows 1000-1500 J/kg of MLCAPE in this
area, with an impressive 50kts of effective bulk shear. This would
potentially support a few supercells with large, damaging hail
and perhaps isolated wind damage. Fortunately, cloud bases will
be high and low level shear is lacking, so tornadoes are very
unlikely. CAMs also agree that any storms that develop will
quickly wane after 9-10pm with the loss of diurnal heating.

Tomorrow is still set up to be a very warm day as we see rising
heights aloft. Highs should be solidly in the mid to upper 90s.
Southerly winds may be a touch lighter than today, and heat index
values will likely exceed 100 degrees in most spots. Some
locations may approach heat advisory criteria (105 degrees), but
this doesn't appear to be widespread enough to warrant issuance.

Late Wednesday evening and overnight, a subtle shortwave and a
strengthening low-level jet will promote scattered to widespread thunderstorm
development near or just west of the forecast area. Deep shear
will be a little weaker, but there will still be ample instability
for sustained updrafts. The west-east orientation of the shear
vectors would also favor this moving through the area as one or
more organized lines, potentially increasing the threat for
damaging wind.

On Thursday, northern portions of the area will likely be a bit
cooler due to remaining cloud cover and the arrival of surface
trough. Southern areas will still likely reach the mid to upper
90s, though. Thursday's convective development will be somewhat
dependent on the previous night. Nevertheless, there is good
agreement amongst the models for thunderstorms to redevelop in
the late afternoon and evening along/near a stalled front or
remnant outflow. Therefore, we have likely PoPs for the majority
of the forecast area. Once again, this will be supportive of
severe weather, but details on location and intensity are still a
little more uncertain.

Friday through the weekend will be trending cooler, but chances
for thunderstorms will continue through at least Saturday as upper
troughing deepens over the northern Plains.

Hopefully the dry spots in the forecast area can pick up some
meaningful precipitation later this week, because a drier (and
warmer) pattern will arrive again next week as ridging builds over
the western CONUS.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 626 PM CDT Tue Jun 22 2021

Thunderstorms to the northeast of the terminals should remain
mostly to the northeast, but will leave them in for KGRI for a
short period since they are not too far away. It is a pretty slim
chance for thunder. The rest of the period should have mainly
clear skies with southerly winds.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...JCB
Hazardous weather outlook, Jun 22, 1:39 PM CDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
139 PM CDT Tue Jun 22 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
139 PM CDT Tue Jun 22 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a short window for isolated thunderstorms late this
afternoon and this evening, mainly in the 5PM to 10PM timeframe. The
primary threat area is north of Interstate 80 and east of Highway
281. Some of these storms may be severe with hail to the size of
ping pong balls and wind gusts around 60 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values are expected to reach or exceed 100 degrees in
many locations Wednesday and Thursday afternoons.

There are also chances for thunderstorms both Wednesday and
Thursday nights. There is a potential for severe weather on both
nights.

Daily chances for thunderstorms continue Friday through Sunday,
before trending back towards a drier pattern for the beginning of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or strong wind gusts
from thunderstorms this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:59 PM CDTSevere Thunderstorm WarningGIDMerrick, Polk, York46 min
Jun 22, 8:42 PM CDTSevere Thunderstorm WarningGIDYork33 min
Jun 22, 9:04 PM CDTSevere Thunderstorm WarningGIDFillmore, York26 min
Jun 22, 9:07 PM CDTSpecial Weather StatementGIDMerrick, Nance38 min
Jun 22, 9:12 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance48 min
Jun 22, 9:28 PM CDTSevere Thunderstorm WarningGIDPolk28 min
Jun 22, 9:49 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York41 min
Jun 22, 10:28 PM CDTSevere Thunderstorm WarningGIDFillmore, York32 min
Jun 22, 10:40 PM CDTSpecial Weather StatementGIDClay35 min
Jun 22, 10:50 PM CDTSpecial Weather StatementGIDFillmore25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.